Hail, Smith
- When
- March 31, 1:49 AM CST
- Where
- Smith County, 3.12 mi SE of Eads
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -95.390
Scattered to numerous showers and thunderstorms developed across north central Texas and moved east southeast during the predawn hours of March 31st. thunderstorms that developed were elevated in nature and mainly produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered to numerous showers and thunderstorms developed across north central Texas and moved east southeast during the predawn hours of March 31st. A strong capping inversion was in place thus...thunderstorms that developed were elevated in nature and mainly produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 8:12 PM CST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 912 PM CDT MON MAR 30 2009 .DISCUSSION... SVR WX WATCH IS BORDERING THE WESTERN EDGES OF THE CWA THIS EVENING...AND THE POTENTIAL FOR THIS TYPE ACTIVITY IS NOT TOTALLY OUT OF THE QUESTION FOR THE ARKLATEX TONIGHT. HOWEVER THE EVENING SOUNDING IS A LITTLE PESSIMISTIC ON THIS ...AS IT SHOWS THAT STORMS WILL HAVE A TOUGH TIME REACHING SEVERE LIMITS IN OUR AREA. A STRONG MID LEVEL CAP...WITH VIRTUALLY NO INSTABILITY WILL HELP INHIBIT SVR ACTIVITY TONIGHT. HIGH POPS REMAIN CONSTANT IN THE FORECAST AFTER MIDNIGHT...AS SHOWER AND THUNDERSTORM ACTIVITY REMAINS LIKELY ON THE SE PROGRESSION OF THE FRONT. SOME ISOLATED SVR ACTIVITY MAY SKIRT THE EXTREME NW COUNTIES...BUT NOT MUCH MORE THAN THAT IS EXPECTED. CURRENT GRIDS AND TEXT PACKAGE REFLECT THE ONGOING TRENDS ATTM...THUS NO CHANGES NEEDED AT THIS POINT. ELEVEN && .AVIATION... SOUTH AND SOUTHEAST FLOW BRINGING GULF MOISTURE BACK TO THE TAF SITES TONIGHT. MVFR NEAR KTXK...AND ALREADY AT KTYR/KGGG/KLFK. SHWERS/TSTMS AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH EASTERN OK INTO N TX ATTM. THIS ACTIVITY WILL MOVE INTO THE WESTERN SECTIONS OF THE CWA AT KTYR AROUND 09Z...AND CLEAR KMLU 18Z AT THE EARLIEST. CIGS MAY LOWER TO IFR FOR A FEW HRS AS THE LINE CLOSES AND ARE TEMPO GROUPED IN FOR NOW. AS THE NIGHT PROGRESS AND DEVELOPMENT YIELDS BETTER MOVEMENT 06 TAFS MAY PREVAIL IFR FOR A COUPLE OR FEW HRS...BUT SHOULD QUICKLY LIFT BACK TO VFR A COUPLE OR FEW HOURS AFTER THE COLD FRONT PASSES EACH SITE. /24/ && .PREVIOUS POINT TEMPS/POPS... SHV 58 66 44 73 54 / 70 70 10 0 30 MLU 58 68 43 72 52 / 30 70 30 0 20 DEQ 51 64 34 72 46 / 70 50 0 0 40 TXK 53 64 42 72 53 / 70 50 0 0 40 ELD 55 63 38 72 47 / 50 70 20 0 30 TYR 53 64 46 74 56 / 70 50 0 0 40 GGG 54 64 44 74 54 / 70 50 0 0 40 LFK 59 71 46 74 59 / 50 70 10 0 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 11/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT MON MAR 30 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-311100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA... NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND TUESDAY ACROSS THE FOUR STATE REGION...AHEAD OF A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH THAT WILL ADVANCE THROUGH THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. A MARGINAL SEVERE WEATHER THREAT WILL BE POSSIBLE WITH THIS SYSTEM TONIGHT INTO TUESDAY. STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL...STRONG WINDS...AND BRIEF BUT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A SECOND ROUND OF SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY NIGHT AND THURSDAY WITH OUR NEXT COLD FRONT...FOLLOWED BY THE THIRD ROUND SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST LOUISIANA. 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 AM CDT TUE MAR 31 2009
TXZ124-310745-
WOOD-
152 AM CDT TUE MAR 31 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 245 AM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
GOLDEN...HAINESVILLE...HAWKINS...HOARD...MINEOLA...PLEASANT
GROVE...QUITMAN AND WINNSBORO...
AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN...OR 7 MILES NORTH OF MINEOLA...
MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED WITH THIS
STORM.
PARKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 AM CDT TUE MAR 31 2009
TXZ136-310815-
SMITH-
234 AM CDT TUE MAR 31 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
ARP...LINDALE...TYLER AND WHITEHOUSE...
AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHANDLER...OR 14 MILES WEST
OF TYLER...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
PARKERThe Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159779, 159780.